Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 44, NWS Buffalo, NY

July 16, 2009Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 16, 2009, 1:46 PM EDT for Lewis County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2009, 1:46 PM EDT (17:46 UTC)
Expired
Jul 16, 2009, 2:16 PM EDT
In force
30 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 30 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 161746
SVRBUF
NYC049-161845-
/O.NEW.KBUF.SV.W.0044.090716T1746Z-090716T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
146 PM EDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEWIS COUNTY IN CENTRAL NEW YORK

* UNTIL 245 PM EDT

* AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF HIGHMARKET...OR 13 MILES NORTH OF CAMDEN...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHMARKET BY 205 PM EDT...

LAT...LON 4359 7514 4342 7552 4343 7561 4347 7576
      4363 7577 4382 7517 4361 7511
TIME...MOT...LOC 1746Z 254DEG 19KT 4353 7567

$$

THOMAS
1 follow-up statement
000 
WWUS51 KBUF 161816
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
216 PM EDT THU JUL 16 2009

NYC049-161826-
/O.CAN.KBUF.SV.W.0044.000000T0000Z-090716T1845Z/
LEWIS NY-
216 PM EDT THU JUL 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEWIS COUNTY IS
CANCELLED...

AT 216 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4359 7514 4342 7552 4343 7561 4347 7576
      4363 7577 4382 7517 4361 7511
TIME...MOT...LOC 1816Z 254DEG 19KT 4357 7546

$$

THOMAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:09 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 16, 10:09 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1009 AM EDT THU JUL 16 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL SLIDE ACROSS OUR REGION TODAY WITH ONLY SOME
WIDELY SCATTERED SHOWER ACTIVITY AS THE BULK OF THE DAY REMAINS DRY
AND SEASONABLY WARM. MEANWHILE AN UPPER LEVEL LOW WILL DROP
SOUTHEAST ACROSS THE GREAT LAKES FRIDAY AND SATURDAY WITH A RETURN
TO COOLER WEATHER AND THE THREAT OF A FEW SHOWERS. IT NOW APPEARS
THAT THIS PERSISTENT PATTERN WILL BREAK DOWN FOR MUCH OF NEXT WEEK
AS HIGHER PRESSURE BUILDS WEST FROM THE COAST AND BRINGS A RETURN TO
MORE SEASONABLE MIDSUMMER CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE CONVECTION THAT IS ASSOCIATED WITH THE WARM FRONT HAS CLEARED
THE NORTH COUNTRY. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL OCCUR WITH THE WEAK COLD FRONT THAT IS PUSHING THROUGH WESTERN
NEW YORK THIS MORNING. CURRENTLY...THERE IS NO PCPN FORMING ALONG
THE FRONT...BUT THE LATEST RUC STABILITY INDICES SUGGESTS THAT THERE
WILL BE A CHANCE FOR SOME CONVECTION FROM THE EASTERN FINGER LAKES
TO THE NORTH COUNTRY AS THE BOUNDARY PUSHES THROUGH THIS AREA DURING
THE EARLY AFTERNOON. FARTHER TO THE WEST...WE MAY SEE SOME
CONVECTION FIRING ALONG THE LAKE ERIE BREEZE AND THE GENERAL
WESTERLY FLOW FARTHER TO THE NORTH. THE NAM12 STILL SUGGESTS THAT
THE ANY CONVECTION THAT FORMS ALONG THIS BOUNDARY MAY EXTENDS AS FAR
EAST AS WAYNE COUNTY.

IN TERMS OF SEVERE WEATHER...STILL LOOKS LIKE THE GREATEST THREAT
WILL BE TOWARD THE WILL BE TOWARD THE MOHAWK VALLEY AND
ADIRONDACK/CATSKILL REGION.

EXPECT ANY CONVECTION OVER THE WEST TO QUICKLY DISSIPATE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING AND A WEAKENING OF THE LAKE
ERIE/ONTARIO CONVERGENCE...AND WILL LOWER THE THREAT OVER CENTRAL NY
AS WELL.  BY MIDNIGHT EXPECT A GENERALLY QUIET NIGHT OVER ALL AREAS
AS A WEAK RIDGE BUILDS JUST SOUTH OF THE STATE.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
MAIN FEATURE DURING THIS PERIOD WILL BE THE APPROACH OF YET ANOTHER
UPPER LEVEL LOW WHICH WILL DROP SOUTHEAST INTO SOUTHERN ONTARIO BY
LATE SATURDAY BEFORE LIFTING OUT QUICKLY ON SUNDAY...LEAVING A TROF
IN ITS WAKE JUST TO OUR WEST. MEANWHILE...THERE WILL BE A STRONG SHORT
WAVE ROTATING AROUND THE MAIN UPPER LOW AS IT APPROACHES...AND THIS
SHOULD SPAWN SFC LOW PRESSURE OVER VA/WVA AREA BY LATER FRIDAY WHICH
WILL THEN SWING UP ACROSS EASTERN NY EARLY SATURDAY. MODELS IN GOOD
AGREEMENT WITH THIS SCENARIO. THIS WOULD ALLOW FOR A SURGE OF MORE
SYNOPTIC TYPE RAIN TO LIFT UP ACROSS CNTRL NY...AND AREAS MAINLY TO
THE EAST OF THE GENESEE VALLEY...PASSING TOO FAR EAST TO THREATEN
FAR WESTERN NY. STILL...A FEW SHOWERS ARE POSSIBLE DURING FRIDAY
JUST ABOUT ANYWHERE...BUT ALSO SOME SUNSHINE AS WELL. WILL THEREFORE
CONTINUE WITH LOW CHC POPS EVERYWHERE...BUT SHOW A DEFINITE INCREASE
DURING THE AFTERNOON FROM SRN TIER UP INTO FINGER LAKES.

WILL CARRY HIGH CHC/LOW LIKELY POPS FRI NT/SAT AM AGAIN EAST OF THE
GENESEE AND UP INTO NORTH COUNTRY...TAPERING BACK TO LOW CHC POPS NR
LAKE ERIE AND NIAG FRONTIER...THEN DROP POPS SAT AFTERNOON TO SLGT
CHC WEST AND CHC EAST. SAT WILL BE THE COOLEST DAY WITH 850 MB TEMPS
OF 6-8C SUPPORTING ONLY U60S/NR 70 UNDER PLENTY OF CLOUD.

SO...SUMMING UP...BEST SHOT OF RAIN LOOKS TO BE ACROSS OUR EASTERN
ZONES FRI NT AND SAT AM...WITH JUST A LOW CHC OF A SHOWER OR TWO FAR
WEST...ANYTIME FRIDAY INTO SAT MORNING. GENERALLY DRY WEST BY SAT
AFTERNOON.

SUNDAY LOOKS A LITTLE BETTER WITH UPPER LOW FILLING AND LIFTING OUT
QUICKLY AND WITH SLIGHT SFC RIDGING...MOST AREAS WILL REMAIN
DRY...JUST INCLUDED A 30 POP DURING AFTERNOON WITH DIURNAL HEATING
CREATING SOME LIMITED INSTABILITY. 850 MB TEMPS RANGE FROM 7C ON GFS
TO 10C ON ECMWF...SUPPORTING L70S OR SO...STILL WELL BELOW NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
FINALLY...A BREAK IN THIS PERSISTENT PATTERN...AT LEAST FOR A
FEW DAYS NEXT WEEK. THE BREAK RESULTS FROM THE ATLANTIC RIDGE
BUILDING WESTWARD TOWARD THE COAST...BUT STILL LEAVING A
TROFFINESS FROM THE GREAT LAKES TO SOUTHEAST STATES...AT LEAST FOR
MON AND TUES. THIS WILL TURN THE UPPER FLOW TO SSW...EVENTUALLY
TRANSPORTING PLENTY OF MOISTURE FROM SOUTHEAST COAST UP INTO THE MID
ATLANTIC STATES...BUT THE BULK OF THIS LOOKS TO STAY EAST OF THE
MOUNTAINS...AT LEAST THROUGH TUES. WILL THEREFORE ONLY HAVE LOW CHC
POPS ACROSS OUR EASTERN ZONES FOR MON AND TUES WITH DRY CONDITIONS
FROM GEN VLY WESTWARD. 850 MB TEMPS SLOWLY RISE FROM 10C MON TO 14C
BY WED...SO TEMPS LOOK TO REBOUND INTO MID 70S MON TO 80 OR SO TUES
AND WED. DEW PTS WILL RISE TO A MORE NORMAL 60 OR SO. DID RETAIN 30
POP ON WED BUT NOT CONFIDENT ON THIS. IN SUMMARY...IT WILL FEEL MORE
LIKE JULY NEXT WEEK...ESPECIALLY FROM TUES THROUGH AT LEAST THURS.
STAY TUNED.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
WESTERN AND CENTRAL NY WILL BE IN THE WARM SECTOR THROUGH MOST OF
THE DAY AS A WARM FRONT MOVES NORTHEASTWARD INTO THE ADIRONDACK
REGION WHILE A COLD FRONT MOVES THROUGH SOUTHERN LAKE ONTARIO.
LOCAL MVFR/IFR CIGS WILL BE BRIEF THIS MORNING EAST OF LAKE ERIE
DUE TO MOIST LOW LEVEL FLOW OFF THE LAKES...BUT THIS SHOULD MIX
OUT QUICKLY. IT WILL BE HARD TO TIME THE COLD FRONT INTO WESTERN NY AS
IT OFTEN GETS HUNG UP WEST OF KBUF DURING THIS TIME OF YEAR.
MEANWHILE...WITHIN THE WARM SECTOR EXPECT CONVECTION MAINLY EAST
OF THE GENESEE RIVER LATER THIS AFTERNOON...BUT ALSO ALONG THE
KIAG-KROC LINE DUE TO LOW LEVEL CONVERGENCE FROM A LOCAL LAKE
BREEZE BOUNDARY. OUTSIDE OF POTENTIAL CONVECTION THIS AFTERNOON
EXPECT VFR CONDITIONS INTO TONIGHT.

OUTLOOK...

FRIDAY THROUGH SUNDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.
MONDAY...VFR.

&&

.MARINE...
WEST TO SOUTHWEST WINDS WILL FRESHEN UP IN THE WAKE OF THE FRONTAL
PASSAGE THIS MORNING...ESPECIALLY ON LAKE ERIE WHERE SMALL CRAFT
CONDITIONS WILL DEVELOP BY LATE MORNING OR EARLY AFTERNOON. A SMALL
CRAFT ADVISORY HAS BEEN POSTED ALONG THE LAKE ERIE NEARSHORES
TODAY. CHOPPY CONDITIONS MAY DEVELOP THIS AFTERNOON ON LAKE
ONTARIO BUT CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THERE. WINDS WILL LIGHTEN UP TONIGHT AS THE PRESSURE GRADIENT
RELAXES BUT PICK UP AGAIN FRIDAY ALTHOUGH NOT QUITE AS MUCH AS TODAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LEZ040-
         041.

&&

SYNOPSIS...SFM
NEAR TERM...TJP/ZAFF
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...ZAFF
MARINE...SFM/ZAFF
Hazardous weather outlook, Jul 16, 5:22 AM EDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
522 AM EDT THU JUL 16 2009

NYZ001>005-010>014-019>021-085-170930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
522 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-170930-
OSWEGO-JEFFERSON-LEWIS-
522 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
522 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Special weather statement, Jul 16, 12:46 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1246 PM EDT THU JUL 16 2009

NYZ006-161745-
OSWEGO NY-
1246 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A COUPLE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL...AND GUSTY WINDS.  THESE STORMS WERE LOCATED NEAR FULTON...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  PHOENIX AT 1250 PM EDT...
  SAND RIDGE AT 1255 PM EDT...
  PALERMO AT 105 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THOMAS
Special weather statement, Jul 16, 1:15 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
115 PM EDT THU JUL 16 2009

NYZ008-161815-
LEWIS-
INCLUDING THE CITY OF...LOWVILLE
115 PM EDT THU JUL 16 2009

...STRONG AFTERNOON THUNDERSTORMS...

A FEW THUNDERSTORMS HAVE BECOME STRONG THIS AFTERNOON WITH
DRENCHING DOWNPOURS...CLOUD TO GROUND LIGHTNING...AND POSSIBLE
SMALL HAIL AND GUSTY WINDS. AT 110 PM THIS ACTIVITY WAS LOCATED
ACROSS CENTRAL AND SOUTHERN OSWEGO COUNTY AND ADVANCING EASTWARD.
THESE STORMS WILL BE NEAR THE VICINITY OF OSCEOLA BETWEEN 115 PM
AND 125 PM. IF ACTIVITY HOLDS TOGETHER IT WILL NEAR THE
HIGHMARKET AND CONSTABLEVILLE AREA BETWEEN 130 PM AND 200 PM AND
LATER THE PORT LEYDEN AREA.

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:27 PM EDTSpecial Marine WarningBUF48 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.